Secondary Logo

Share this article on:

Recent experience with immune checkpoint and kinase inhibitors shows significant and unexpected side-effects

Lejeune, Ferdy J. on behalf of the Editors

doi: 10.1097/CMR.0000000000000503
EDITORIAL

Department of Oncology, Centre Hospitalier Universitaire Vaudois (CHUV), University of Lausanne, Switzerland

Correspondence to Ferdy J. Lejeune, MD, PhD, Department of Oncology, Centre Hospitalier Universitaire Vaudois (CHUV), University of Lausanne, 1005 Lausanne, Switzerland Tel: +41 763 261 806; e-mail: ferdy.lejeune@unil.ch

Received August 9, 2018

Accepted August 9, 2018

New side-effects observed in melanoma patients receiving immune checkpoint and/or kinase inhibitors are a matter of concern. With increasing experience, oncologists are becoming aware that some of their patients develop side-effects that were not noticed at the advent of these therapies and that some of them are unusual.

In view of the significance of these observations, and the importance of reporting side-effects of new therapies, we have taken the decision to prioritize these reports.

Melanoma Research has published many new findings and there has been a continuous increase in the number of reports relating to immunotherapy and kinase inhibitors. In volumes 26 (2016), 27 (2017) and 28 (partial, 2018), 60% of the full articles and 57% of Short Communications/Letters in Clinical Research fell into this category. Although the majority (58%) of full papers focused on efficacy, only 3% focused on toxicity. In contrast, 33% of short communications were related to toxicity and side-effects, as listed in Table 1 below.

Table 1

Table 1

We recognize the preference for short reports for rapidly communicating new findings on the toxicity of novel therapies. There is no doubt that these therapies have created a revolution in the treatment of melanoma that was deemed incurable in the past and later on treated by chemotherapy with modest results. On a positive note, it is clear that the increasing number of reports on new side-effects represents a good sign. The oncology community realizes that reporting side-effects is very useful not only in terms of alerting clinicians but also in contributing to the knowledge of the modes of action of these new therapies and also the off-target effects.

Melanoma Research will continue its policy to accept and rapidly publish short reports on the new generation of antimelanoma therapies as a means of helping oncologists to treat their patients with heightened efficacy and awareness.

Back to Top | Article Outline

Acknowledgements

Conflicts of interest

There are no conflicts of interest.

Back to Top | Article Outline

References

1. Montaudié H, Picard A, Panaia-Ferrari P, Boukari F, Passeron T, Sadoul JL, Brucker-Davis F. Painful acute thyroiditis following a first cure of Ipilimumab plus Nivolumab for metastatic melanoma. Melanoma Res 2018; 28:368–369.
2. Dimitriou F, Frauchiger AL, Urosevic-Maiwald M, Naegeli MC, Goldinger SM, Barysch M, et al. Sarcoid-like reactions in patients receiving modern melanoma treatment. Melanoma Res 2018; 28:230–236.
3. Morgado-Carrasco D, Moreno-Rivera N, Fustà-Novell X, García-Herrera A, Carrera C, Puig S. Histiocytoid Sweet’s syndrome during combined therapy with BRAF and MEK inhibitors for metastatic melanoma. Melanoma Res 2018; 28:256–257.
4. Takahashi A, Tsutsumida A, Namikawa K, Yamazaki N. Fulminant type 1 diabetes associated with nivolumab in a patient with metastatic melanoma. Melanoma Res 2018; 28:159–160.
5. Tsiogka A, Jansky GL, Bauer JW, Koelblinger P. Fulminant type 1 diabetes after adjuvant ipilimumab therapy in cutaneous melanoma. Melanoma Res 2017; 27:524–525.
6. Loyson T, Werbrouck E, Punie K, Bonne L, Vandecaveye V, Bechter O. Hemorrhage of liver and bone metastases as a result of rapid response to dual BRAF/MEK inhibition in metastatic melanoma: a case report. Melanoma Res 2018; 28:147–150.
7. Yuki A, Takenouchi T, Takatsuka S, Ishiguro T. A case of pure red cell aplasia during nivolumab therapy for cardiac metastatic melanoma. Melanoma Res 2017; 27:635–637.
8. Fernández-Sartorio C, Boada A, Chavez-Bourgeois MM, Ruiz Ares GJ, Arance AM, Manzano JL, et al. Aged-looking skin and encorafenib: an adverse event of BRAF inhibitors. Melanoma Res 2018; 28:160–162.
9. Zhao CY, Consuegra G, Chou S, Fernández-Peñas P. Intracorneal pustular drug eruption, a novel cutaneous adverse event in anti-programmed cell death-1 patients that highlights the effect of anti-programmed cell death-1 in neutrophils. Melanoma Res 2017; 27:641–644.
10. Taha T, Tzuk-Shina T, Forschner I, Bar-Sela G. Acute motor and sensory axonal neuropathy related to treatment with MEK inhibitors in a patient with advanced melanoma. Melanoma Res 2017; 27:632–634.
11. Lupu J, Pages C, Laly P, Delyon J, Laloi M, Petit A, et al. Transient pituitary ACTH-dependent Cushing syndrome caused by an immune checkpoint inhibitor combination. Melanoma Res 2017; 27:649–652.
12. Grätz V, Lüttmann N, Haase O, Langan EA, Kemmling A, Zillikens D, Terheyden P. Meningeal melanomatosis following discontinuation of dabrafenib: implications for the maintenance of long-term complete remission. Melanoma Res 2017; 27:503–506.
13. Yildirim S, Deniz K, Doğan E, Başkol M, Gürsoy Ş, Özkan M. Ipilimumab-associated cholestatic hepatitis: a case report and literature review. Melanoma Res 2017; 27:380–382.
14. Gauci ML, Laly P, Leonard-Louis S, Behin A, Gottlieb J, Madelaine-Chambrin I, et al. Focal necrotizing myopathy with ‘dropped-head syndrome’ induced by cobimetinib in metastatic melanoma. Melanoma Res 2017; 27:511–515.
15. Davick JJ, Wick MR, Gru AA. Development of a biclonal cutaneous T-cell lymphoproliferative process during treatment with immune checkpoint inhibitors for metastatic melanoma. Melanoma Res 2017; 27:383–386.
16. Diamantopoulos PT, Gaggadi M, Kassi E, Benopoulou O, Anastasopoulou A, Gogas H. Late-onset nivolumab-mediated pneumonitis in a patient with melanoma and multiple immune-related adverse events. Melanoma Res 2017; 27:391–395.
17. Mirza S, Hill E, Ludlow SP, Nanjappa S. Checkpoint inhibitor-associated drug reaction with eosinophilia and systemic symptom syndrome. Melanoma Res 2017; 27:271–273.
18. Nguyen BH, Kuo J, Budiman A, Christie H, Ali S. Two cases of clinical myasthenia gravis associated with pembrolizumab use in responding melanoma patients. Melanoma Res 2017; 27:152–154.
19. Behling J, Kaes J, Münzel T, Grabbe S, Loquai C. New-onset third-degree atrioventricular block because of autoimmune-induced myositis under treatment with anti-programmed cell death-1 (nivolumab) for metastatic melanoma. Melanoma Res 2017; 27:155–158.
20. Gupta A, Shah U, Khine H, Vandergriff T, Froehlich T. Antiphospholipid syndrome associated with combined immune checkpoint inhibitor therapy. Melanoma Res 2017; 27:171–173.
Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.